Virginia, 2013

Damaging Wind in Virginia, July 10, 2013

July 10, 2013 · NWS LWX · 1 event in 1 county or zone

A Bermuda High continued to usher tropical moisture into the Mid Atlantic. A shortwave trough ahead of the main trough produced showers and thunderstorms in the unsettled region.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
$250
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

A Bermuda High continued to usher tropical moisture into the Mid Atlantic. A shortwave trough ahead of the main trough produced showers and thunderstorms in the unsettled region.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Jul 10, 1:52 PM EST, 51 minutes earlier.

Area forecast discussion, Jul 10, 1:52 PM EST, 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
252 PM EDT WED JUL 10 2013

.SYNOPSIS...
UPPER LEVEL LOW PRESSURE WILL DRIFT EAST ACROSS THE NORTHEASTERN
STATES. HIGH PRESSURE WILL PERSIST OFFSHORE. A COLD FRONT IS
EXPECTED TO PASS THROUGH THE AREA THURSDAY BEFORE STALLING JUST TO
THE SOUTH THIS WEEKEND. AN UPPPER LEVEL AREA OF LOW PRESSURE MAY
TRACK INTO THE REGION DURING THE FIRST PART OF THE NEW WEEK.

&&

.NEAR TERM /THROUGH THURSDAY NIGHT/...
BERMUDA HIGH WILL CONTINUE TO USHER IN TROPICAL MOISTURE INTO THE
MID ATLANTIC. A SHORTWAVE TROUGH AHEAD OF THE MAIN TROUGH HAS
ENTERED WESTERN PA EARLY THIS AFTERNOON.

FOR MOST OF THE MORNING SCATTERED LIGHT TO MODERATE SHOWERS HAVE
MOVED OVER THE AREA. IN THE PAST FEW HOURS THUNDERSTORMS HAVE
FORMED ON OUTFLOW FROM A LINE OF STORMS IN S PA AND HAVE MOVED
DIMINISHED GOING INTO EXTREME NORTHERN VA...THUNDERSTORMS HAVE
ALSO FORMED OVER THE MTNS IN SW VA AND ARE STARTING TO MOVE
EASTWARD INTO THE CENTRAL FOOTHILLS. ANOTHER AREA OF THUNDERSTORMS
HAVE FORMED ALONG A SFC TROUGH NEAR THE MOUTH OF THE POTOMAC AND
CHESAPEAKE BAY.

ATMOSPHERE ACROSS LWX IS SATURATED WITH DEWPTS IN THE LOW TO MID
70S.  PWAT VALUES OF 2 INCHES WILL PERSIST THROUGH TONIGHT AND
SHOWERS AND STORMS WILL PRODUCE HEAVY RAINFALL. MORNING CLOUD
COVER HAS BEEN KEEPING ACTIVITY AS SHOWERS BUT CLEARING HAS BEGUN
IN SPOTS. THIS IS LEADING TO MORE DESTABILIZATION AND THEREFORE
MORE INSTABILITY FOR THUNDERSTORMS. MESOANALYSIS AND MODIFIED
SOUNDING CAPE FROM 12Z IAD ROAB SHOWS 2500-3000 J/KG ACROSS THE
REGION. THUNDERSTORMS WILL BE POSSIBLE MAINLY FOR AREAS THAT HAVE
CLEARED THIS AFTERNOON. MINIMAL SHEAR AND A SATURATED COLUMN HAVE
LED TO HEAVY RAIN RATHER THAN ANY SVR. FLASH FLOODING IS STILL
POSSIBLE IN HEAVY SHOWERS. FFG IS HIGHER ACROSS THE SHENANDOAH
VALLEY AND THE METROS AND WESTERN SUBURBS SO THIS IS AN AREA WE
WILL HAVE TO WATCH IF THERE ARE STORMS IN THE AREA.

ACTIVITY ALONG THE MTNS AND SW VA WILL MOVE EASTWARD THIS AFTERNOON
AND EVENING.  RADAR TRENDS WILL DECREASE THIS EVENING AS ACTIVITY
DIMINISHES WILL LOSS OF SUNLIGHT. STRONG THUNDERSTORMS OVER THE OHIO
VALLEY AHEAD OF APPROACHING COLD FRONT WILL REACH THE MTNS BY
MIDNIGHT.  THESE SHOWERS AND STORMS ARE EXPECTED TO DIMINISH AS THEY
MOVE OVER THE MTNS BUT SHOWERS WILL BE POSSIBLE OVERNIGHT ESPECIALLY
IN THIS SATURATED AIRMAS.

THE COLD FRONT WILL MOVE THROUGH THE MID ATLANTIC THURSDAY.  NW
WINDS WILL BEGIN ACROSS THE POTOMAC HIGHLANDS THURSDAY MORNING AND
THE WIND SHIFT WILL MAKE ITS WAY TO I95 BY THE AFTERNOON.  AHEAD OF
COLD FRONT... SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE IN THE WARM
SECTOR.  LOW CONFIDENCE IN SVR THREAT DUE TO CLOUD COVER THURSDAY
MORNING AND LOW SHEAR.

&&

.SHORT TERM /FRIDAY/...
COLD FRONT WILL BE TO OUR SOUTH FRIDAY MORNING AND NORTHWEST FLOW
WILL CONTINUE TO BRING IN DRIER AIR INTO THE MID ATLANTIC. GFS IS
THE SLOWER SOLUTION WHERE THE PASSAGE OF THE COLD FRONT MAY TAKE
SOME TIME TO MOVE SOUTH ENOUGH TO GIVE SOUTHERN MD AND THE
PIEDMONT SUNSHINE FRIDAY. WILL KEEP SLIGHT CHANCES OF SHOWERS FOR
THESE AREAS FRIDAY AFTERNOON. UPPER LEVEL TROUGH AXIS WILL CROSS
THE REGION FRIDAY EVENING. SCT CU POSSIBLE FRIDAY AFTERNOON FOR
AREAS EAST OF THE BLUE RIDGE.

&&

.LONG TERM /FRIDAY NIGHT THROUGH WEDNESDAY/...
SVRL DAYS AGO I HV TO ADMIT I HAD MY DOUBTS WHEN THE XTND MDLS
WERE PROJECTING A CD FNT TO PUSH THRU THE MID ATLC ON THU AND PUSH
ALL THE WAY TO GA. THIS IS NOT NRML MID JUL FARE...BUT IT INDEED
APPEARS THAT THE MDLS HAD A GOOD HANDLE ON WHAT IS XPCTD TO
HAPPEN.

AND W/ THAT FNT MOVG THRU THE AREA THU AFTN THERE'LL BE CHC FOR
PCPN/TSTMS. BOTH NAM/GFS ARE GIVING LKLY POPS. WE'VE DONE STUDIES
ON MDL POP VS. WHAT REALLY OCCURRED...AND IN THE SUMMER MONTHS
WHEN IN THE 60-70 PCNT RANGE MDLS TEND TO OVRFCST...WHICH MAKES
SENSE GIVEN THE NRMLY HIT OR MISS NAUTRE OF SUMMER STORMS. IN SOME
SEASONS 60-70 REALLY END UP AS CATEGORICAL BUT NOT SUMMER...SO
WE'LL STAY W/ THE CURRENT 60 POP FOR THU. TEMP WISE LATELY WE'VE
BEEN FCSTG A FEW DEGS TOO WARM...AND GIVEN THE CLD CVR/CHCS OF
PCPN WL HOLD HIGH TEMPS IN THE LM80S...XCPT MU80S IN THE CITIES.

TROF TO MOVE OFF THE CST FRI..BRINGING SOME CLRG TO THE RGN. HIGH
TEMPS AGN IN M80S. I DID A QUICK STUDY LAST WK ABT SUMMER TEMPS IN
THE 2000S...AND AGN TNGT SHOWS THAT FOR AVG TEMPS IN THE 2000S
THIS YR IS IN THE MIDDLE OF THE PACK - #6 AT BOTH DCA AND
BWI...AND THERE IS NOTHING NOTABLE IN THE XTND TO IMPLY THAT THE
RANKING IS GOING TO CLIMB IN THE COMING DAYS.

ERLR THERE WAS A DEGREE OF DISAGREEMENT IN THE MDLS - U.S. MDLS
SHOWED A CUT OFF LOW FORMING OVR NEW ENGLAND THIS WKND WHILE 12Z
ECM SHOWED THE TROF AS BEING PROGRESSIVE AND MOVING INTO
ALTC....LVG HIGH PRES OVR THE MID ALTC. BUT AS I'M WRITING THE NEW
ECM IS COMING IN...AND ALSO SHOWING THE LOW OVR NEW ENGLAND SUN
AND THEN SLOWLY TRACKING S IN THE NEW WK. QUSTN WL BE WHETHER THIS
WL BE STRONG ENUF TO GENERATE ANY PCPN - THIS IS NOT A NRML MID
JUL PATTERN. FOR NOW WL STAY W/ CHC POPS FOR SUN-MON. WE ARE
CLIMATOLOGICALLY IN THE WARMEST PD OF THE YR...W/ HIGHS IN THE
U80S. THIS PATTERN DOES NOT MAKE ME WANT TO FCST TEMPS ANY WARMER
THAN THAT.

WE'VE RCVD CALLS ABT CHANTAL. AT THIS MOMENT ON STLT IT LOOKS
XTRMLY DISORGANIZED. AND W/ CD FNT MOVING S OF US IT APPEARS THAT
IT'LL BE DIFFICULT FOR REMNANTS TO GET THIS FAR N. REGARDLESS ANY
EFFECTS FM THIS STORM..IF THERE ARE ANY...ARE MANY DAYS AWAY FM
AFFECTING THE MID ALTC.

&&

.AVIATION /19Z WEDNESDAY THROUGH MONDAY/...
MVFR/IFR CONDITIONS POSSIBLE IN HEAVY RAIN TODAY. TS IS POSSIBLE
AT CHO THIS AFTERNOON AS THUNDERSTORMS MOVE CLOSER FROM THE MTNS.
LOWER CONFIDENCE AT THE OTHER TERMINALS. A COLD FRONT APPROACHES
FROM THE WEST OVERNIGHT AND SHOWERS AND ISO TS IS POSSIBLE THROUGH
THURSDAY EVENING. SW FLOW 5 TO 10 KNOTS WILL BE PRIOR TO WIND
SHIFT. NW FLOW WILL OCCUR TOMORROW FROM WEST TO EAST ACROSS THE
REGION...STARTING AT MRB IN THE LATE MORNING AND DC BY THE
EVENING.

MAJORITY OF XTND PD IS XPCTD TO FEATURE VFR CONDS.

&&

.MARINE...

SOUTHERLY CHANNELING IS EXPECTED THROUGH THURSDAY. A SCA IS IN
EFFECT FOR THE BAY AND WILL CONTINUE FOR THE LOWER BAY OVERNIGHT.
MAINLY SHOWERS EXPECTED BUT ISOLATED THUNDERSTORMS ARE CAPABLE OF
34 KNOTS AND SMW ISSUANCE.

GUSTS TO NEAR 20 KT MAY BE PSBL ON THE LWR BAY/TIDAL PTMC E OF
COBB ISLAND THU. PRES GRAD WL BE LGT MAJORITY OF XTND...AS OF NOW
NO SCA XPCTD FOR THE WKND.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...NONE.
MD...NONE.
VA...NONE.
WV...NONE.
MARINE...SMALL CRAFT ADVISORY UNTIL 4 AM EDT THURSDAY FOR ANZ530>534-
     538>541-543.
     SMALL CRAFT ADVISORY UNTIL MIDNIGHT EDT TONIGHT FOR ANZ542.
     SMALL CRAFT ADVISORY FROM 8 AM TO 2 PM EDT THURSDAY FOR ANZ534-
     537-543.
     SMALL CRAFT ADVISORY FROM MIDNIGHT TONIGHT TO 4 AM EDT
     THURSDAY FOR ANZ537.

&&

SYNOPSIS...HAS
NEAR TERM...HAS
SHORT TERM...HAS
LONG TERM...BAJ/ABW
AVIATION...HAS/ABW
MARINE...HAS/AW
Hazardous weather outlook, Jul 10, 6:52 AM EST, 7 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
752 AM EDT WED JUL 10 2013

ANZ530>543-DCZ001-MDZ006-007-011-013-014-016>018-VAZ052>057-
111000-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
PATAPSCO RIVER INCLUDING BALTIMORE HARBOR-
CHESTER RIVER TO QUEENSTOWN MD-EASTERN BAY-
CHOPTANK RIVER TO CAMBRIDGE MD AND THE LITTLE CHOPTANK RIVER-
PATUXENT RIVER TO BROOMES ISLAND MD-
TANGIER SOUND AND THE INLAND WATERS SURROUNDING BLOODSWORTH
ISLAND-DISTRICT OF COLUMBIA-NORTHERN BALTIMORE-HARFORD-
SOUTHERN BALTIMORE-PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-
CALVERT-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-
752 AM EDT WED JUL 10 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE
CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN
CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF
COLUMBIA.

.DAY ONE...TODAY AND TONIGHT

A FEW STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE THIS
AFTERNOON AND EVENING...CAPABLE OF PRODUCING LOCALIZED FLASH
FLOODING AND DAMAGING WIND GUSTS.

A SMALL CRAFT ADVISORY IS IN EFFECT FOR THE MARYLAND CHESAPEAKE
BAY SOUTH FROM NORTH BEACH THROUGH MIDDAY. THE SMALL CRAFT ADVISORY
EXPANDS TO INCLUDE ALL WATERS THIS AFTERNOON AND EVENING...BEFORE
CONTINUING THROUGH THE REST OF THE NIGHT FOR THE MAIN STEM OF THE
MARYLAND PORTION OF THE BAY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

SEVERE THUNDERSTORMS ASSOCIATED WITH A COLD FRONT ARE POSSIBLE
THURSDAY AFTERNOON INTO THE EVENING.

A SMALL CRAFT ADVISORY IS IN EFFECT FOR THE LOWER POTOMAC RIVER
AND PORTIONS OF THE CHESAPEAKE BAY THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

MDZ003>005-009-010-501-502-VAZ025>031-036>040-042-050-051-501>504-
WVZ050>053-055-501>506-111000-
WASHINGTON-FREDERICK MD-CARROLL-MONTGOMERY-HOWARD-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-AUGUSTA-
ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-NELSON-
ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-LOUDOUN-ORANGE-CULPEPER-
NORTHERN FAUQUIER-SOUTHERN FAUQUIER-WESTERN HIGHLAND-
EASTERN HIGHLAND-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-HARDY-
WESTERN GRANT-EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL-
WESTERN PENDLETON-EASTERN PENDLETON-
752 AM EDT WED JUL 10 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA...
NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND
WITH THE EXCEPTION OF GARRETT COUNTY.

.DAY ONE...TODAY AND TONIGHT

A FEW STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE THIS
AFTERNOON...CAPABLE OF PRODUCING LOCALIZED FLASH FLOODING AND
DAMAGING WIND GUSTS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

SEVERE THUNDERSTORMS ASSOCIATED WITH A COLD FRONT ARE POSSIBLE
THURSDAY AFTERNOON INTO THE EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

The radar

The Roanoke radar (KFCX), 141 km away, was scanning. The volume nearest the first event began at 19:44 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Nelson

When
July 10, 2:43 PM EST
Where
Nelson County, 1.44 mi ENE of Colleen
Measured
52 kt (60 mph) estimated gust
Crop damage
$250
Reported by
911 Call Center
Coordinates
37.712, -78.928

There was a tree down across Tyebrook Highway at the intersection of Route 28 and 88.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2013Every state in 2013This day in weather historyWarnings in Virginia, July 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 470950.